Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS Milwaukee, WI

April 5, 2010Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Apr 5, 2010, 11:03 PM CDT for Lafayette County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2010, 11:03 PM CDT (04:03 UTC)
Expired
Apr 5, 2010, 11:45 PM CDT
In force
42 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
584 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:59 PM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Apr 5, 2:59 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 PM CDT MON APR 5 2010

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM.

COMBINATION OF ADVANCING STRONG LOW LEVEL JET AND UPPER DIVERGENCE
LEADS TO STRONG UPWARD MOTION BREAKING OUT BY EARLY THIS EVENING.
AS SUCH EXPECT A RAPID INCREASE IN SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE FORECAST AREA. ELEVATED CAPE AROUND 250 TO 500
J/KG AND RATHER STEEP MID LEVEL LAPSE RATES WILL BRING A THREAT OF
MARGINAL SEVERE HAIL WITH INITIAL THUNDERSTORM DEVELOPMENT. AS
ATMOSPHERE MOISTENS HAIL THREAT WILL BE MAINLY SMALL HAIL.

12Z ECMWF AND 12Z NAM SIMILAR IN SURFACE BOUNDARY...KEEPING THE
SURFACE WARM FRONT A LITTLE FURTHER SOUTH THAN THE GFS. ECMWF
KEEPS SURFACE WARM FRONT SOUTH OF THE FORECAST AREA THROUGH
TUESDAY. NAM DOES ALSO...BUT LOWERS THE INVERSION TO AROUND 900 MB.
THIS SCENARIO MAKES THE MOST SENSE FOR A SPRING SEASON WARM
FRONT...ESPECIALLY SINCE LOW WILL NOT PUSH THAT FAR NORTH...AND
RAIN COOLED AIR AND WINDS OFF THE COLD LAKE SHOULD KEEP FRONT
SOUTH.

SPC PUTS SOUTHERN WISCONSIN IN A SLIGHT RISK FOR SEVERE WEATHER
FOR TONIGHT AND SHIFTS IT INTO THE FAR SOUTH ON TUESDAY. BEST
CONVERGENCE SHIFTS TO 850 MB FRONT TUESDAY...SO HEAVY RAINS COULD
SHIFT MORE TOWARDS CENTRAL WISCONSIN BY TUESDAY AFTERNOON.

WILL ISSUE ESF FOR HEAVY RAIN POTENTIAL WITH RISING RIVER CONCERN.

GFS AND NAM PUT THE FAR SOUTHEAST BRIEFLY INTO THE WARM SECTOR
TUESDAY NIGHT AND WEDNESDAY MORNING. HOWEVER EXPECT THIS TO FILLED
WITH LOW CLOUDS SO SURFACE BASED INSTABILITY WILL REMAIN LOW.
CLOSE ENOUGH FOR A CONTINUED THREAT OF SEVERE THUNDERSTORMS. BY
WEDNESDAY 850 MB LOW LEVEL JET IS WELL SOUTHEAST AND EAST OF THE
FORECAST AREA.

.LONG TERM...

WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE...MEDIUM.

ECMWF AND GFS SLOWLY SHIFTS THE UPPER TROUGH ACROSS THE UPPER
MIDWEST WEDNESDAY INTO THURSDAY. EXPECT SHOWERS OVER SOUTH
CENTRAL AND SOUTHEAST WISCONSIN. STRONG COLD AIR ADVECTION
WEDNESDAY NIGHT...BUT EXPECT A WARM ENOUGH BOUNDARY LAYER TO KEEP
PRECIPITATION ALL LIQUID. ENOUGH INSTABILITY FOR A SHOWER CHANCE
INTO THURSDAY.

.FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM. ECMWF IS A
LITTLE SLOWER THAN GFS IN PUSHING THE UPPER TROUGH EAST...BUT
EXPECT WEAK RIDGE BY FRIDAY. THEN A MORE ZONAL UPPER AIR PATTERN
SATURDAY.

NEXT UPSTREAM SHORTWAVE IS QUICKER AND STRONGER ON GFS. PREFER THE
MORE ZONAL FLOW WITH A LITTLE RIDING ON THE ECMWF INTO MONDAY. FOR NOW
WILL GO WITH A DRY FORECAST DURING THIS PERIOD...UNTIL A SLIGHT
CHANCE FOR SHOWERS MONDAY TO ACCOUNT FOR THE UNCERTAINTY WITH THE
FASTER GFS.

&&

.AVIATION...
MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO STREAM
NORTHEAST THROUGH SOUTHERN WISCONSIN THROUGH MONDAY EVENING AS
A STRONG WARM FRONT DEVELOPS FROM CENTRAL IOWA TO NORTHERN ILLINOIS.
THE WARM FRONT LIFTS NORTH MONDAY NIGHT AND STALLS ALONG A KJVL TO
KRAC LINE BY LATE TUESDAY AFTERNOON. THIS FRONT WILL BE THE FOCUS OF
WIDESPREAD RAINFALL AND OCNL THUNDERSTORMS AS A LOW PRESSURE MOVES
NORTHEAST ALONG IT. A FEW OF THE STORMS MAY BE SEVERE MONDAY NIGHT
AND AGAIN ON TUESDAY. VFR CONDITIONS WILL LOWER TO MVFR CONDITIONS
BY AROUND 06Z WITH IFR CONDITIONS LIKELY BY 09Z TUE AND BEYOND. THE
EXACT STALLING POSITION OF THE WARM FRONT WILL DETERMINE CEILINGS
AND VISIBILITIES....IFR NORTH OF FRONT AND MVFR TO VFR SOUTH OF IT.
COOL FLOW OFF LAKE MICHIGAN WILL RESULT IN LOWER CEILINGS AND VSBYS
NEAR THE LAKE.

&&

.MARINE...A STRONG WARM FRONT APPROACHING THE AREA TONIGHT WILL
RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BE
SEVERE. AN ACTIVE PERIOD OF SHOWERS AND STRONG TO SEVERE STORMS WILL
CONTINUE THROUGH TUESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED LATE TUESDAY NIGHT THROUGH WEDNESDAY BEHIND A COLD FRONT
WHERE BRISK NORTHEAST WINDS WILL BE FOUND. THE BRISK WIND AND ROUGH
WAVES SHOULD CONTINUE THROUGH THURSDAY...AND DIMINISH ON FRIDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...34/KAPELA
Hazardous weather outlook, Apr 5, 3:48 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 PM CDT MON APR 5 2010

WIZ046-047-051-052-056>060-062>072-061000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
348 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
SOUTH OF A BARABOO TO PORT WASHINGTON LINE. A STRONG WARM FRONT
ASSOCIATED WITH A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL
PUSH NORTH TO A JANESVILLE TO RACINE LINE LATE TONIGHT...ACTING AS
THE FOCUS OF NUMEROUS SHOWERS AND THUNDERSTORMS.

LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN HAZARDS.
AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY NEAR THE POSITION OF
THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WARM FRONT WILL STALL OVER SOUTHERN WISCONSIN THROUGH TUESDAY
NIGHT...CONTINUING TO BE THE FOCUS FOR PERIODS OF SHOWERS AND
THUNDERSTORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTH
CENTRAL AND SOUTHEAST WISCONSIN TUESDAY INTO TUESDAY NIGHT.

MORE HEAVY RAIN IS EXPECTED AS WELL. LOCALIZED FLOODING WILL BE
POSSIBLE. MOST LARGER RIVER SYSTEMS SHOULD ONLY SEE LIGHT TO
MODERATE RISES...BUT SOME SMALL RIVERS AND STREAMS WILL SEE
FASTER RISES AND MAY EVEN EXCEED FLOOD STAGE FOR A TIME.

THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY...BUT SEVERE STORMS ARE
NOT EXPECTED ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY NIGHT.

LMZ643>646-061000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
348 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED...A FEW MAY BE SEVERE...ESPECIALLY
SOUTH OF PORT WASHINGTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY. A FEW
STORMS MAY BE SEVERE SOUTH OF MILWAUKEE TUESDAY INTO TUESDAY NIGHT.

SMALL CRAFT ADVISORY CONDITIONS MAY BE MET WEDNESDAY THROUGH
THURSDAY...AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE GREAT
LAKES REGION.

KAPELA

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Apr 5, 7:08 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
708 PM CDT MON APR 5 2010

WIZ062-067-068-060045-
GREEN-IOWA-LAFAYETTE-
708 PM CDT MON APR 5 2010

...STRONG THUNDERSTORMS MOVING INTO LAFAYETTE COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES SOUTHWEST OF DARLINGTON...MOVING
NORTHEAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BENTON BY 715 PM CDT...
  SHULLSBURG BY 720 PM CDT...
  DARLINGTON BY 730 PM CDT...
  ARGYLE BY 745 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

FRANKS
Special weather statement, Apr 5, 8:55 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855PM CDT MON APR 5 2010

WIZ064-065-069-070-060230-
JEFFERSON-ROCK-WALWORTH-WAUKESHA-
855PM CDT MON APR 5 2010

...STRONG THUNDERSTORMS MOVING ACROSS JEFFERSON AND ROCK OUNTIES...

AT 855PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT ATKINSON TO 11
MILES SOUTHWEST OF WHITEWATER TO 6 MILES SOUTHWEST OF BELOIT...MOVING
EAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PALMYRA AND CLINTON BY 905 PM CDT...
  DOUSMAN AND DARIEN BY 910 PM CDT...
  WALES AND LAPHAM PEAK STATE PARK BY 915 PM CDT...
  POTTER LAKE AND MUKWONAGO BY 920 PM CDT...
  WILLIAMS BAY AND WALWORTH BY 925 PM CDT...
  LAKE GENEVA AND COMO BY 930 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

FRANKS
Special weather statement, Apr 5, 9:08 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
855PM CDT MON APR 5 2010

WIZ064-065-069-070-060230-
JEFFERSON-ROCK-WALWORTH-WAUKESHA-
855PM CDT MON APR 5 2010

...STRONG THUNDERSTORMS MOVING ACROSS JEFFERSON AND ROCK COUNTIES...

AT 855PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT ATKINSON TO 11
MILES SOUTHWEST OF WHITEWATER TO 6 MILES SOUTHWEST OF BELOIT...MOVING
EAST AT 50 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PALMYRA AND CLINTON BY 905 PM CDT...
  DOUSMAN AND DARIEN BY 910 PM CDT...
  WALES AND LAPHAM PEAK STATE PARK BY 915 PM CDT...
  POTTER LAKE AND MUKWONAGO BY 920 PM CDT...
  WILLIAMS BAY AND WALWORTH BY 925 PM CDT...
  LAKE GENEVA AND COMO BY 930 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

FRANKS
Special weather statement, Apr 5, 9:18 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 PM CDT MON APR 5 2010

WIZ065-066-069>072-060300-
KENOSHA-MILWAUKEE-RACINE-ROCK-WALWORTH-WAUKESHA-
918 PM CDT MON APR 5 2010

...STRONG THUNDERSTORM MOVING INTO THROUGH SOUTHEAST WISCONSIN...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALES TO EAST TROY
TO 7 MILES SOUTHWEST OF DELAVAN LAKE...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WAUKESHA AIRPORT AND PEWAUKEE BY 925 PM CDT...
  BROOKFIELD AND WATERFORD NORTH BY 930 PM CDT...
  ELM GROVE AND WAUWATOSA BY 935 PM CDT...
  MILWAUKEE TIMMERMAN AIRPORT AND GENOA CITY BY 940 PM CDT...
  UW-MILWAUKEE CAMPUS AND WHITEFISH BAY BY 945 PM CDT...
  LAKE CATHERINE AND CAMP LAKE BY 950 PM CDT...
  UNION GROVE AND PADDOCK LAKE BY 955 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

FRANKS
Special weather statement, Apr 5, 9:19 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
919 PM CDT MON APR 5 2010

WIZ065-066-069>072-060300-
KENOSHA-MILWAUKEE-RACINE-ROCK-WALWORTH-WAUKESHA-
919 PM CDT MON APR 5 2010

...STRONG THUNDERSTORM MOVING THROUGH SOUTHEAST WISCONSIN...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WALES TO EAST TROY
TO 7 MILES SOUTHWEST OF DELAVAN LAKE...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WAUKESHA AIRPORT AND PEWAUKEE BY 925 PM CDT...
  BROOKFIELD AND WATERFORD NORTH BY 930 PM CDT...
  ELM GROVE AND WAUWATOSA BY 935 PM CDT...
  MILWAUKEE TIMMERMAN AIRPORT AND GENOA CITY BY 940 PM CDT...
  UW-MILWAUKEE CAMPUS AND WHITEFISH BAY BY 945 PM CDT...
  LAKE CATHERINE AND CAMP LAKE BY 950 PM CDT...
  UNION GROVE AND PADDOCK LAKE BY 955 PM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

FRANKS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:53 PM CDTSpecial Marine WarningMKX67 min
Apr 5, 11:28 PM CDTSevere Thunderstorm WarningMKXGreen47 min
Apr 6, 7:12 AM CDTSevere Thunderstorm WarningMKXKenosha, Racine33 min
Apr 6, 7:17 AM CDTSpecial Marine WarningMKX88 min
Apr 6, 7:33 AM CDTSpecial Marine WarningMKX57 min
Apr 6, 10:02 AM CDTRiver Flood WatchMKXRacine5 hr
Apr 6, 10:02 AM CDTRiver Flood WatchMKXGreen, Rock23 hr
Apr 6, 10:02 AM CDTRiver Flood WatchMKXIowa, Lafayette23 hr
Apr 6, 10:02 AM CDTRiver Flood WatchMKXGreen23 hr
Apr 6, 10:40 AM CDTRiver Flood WarningMKXKenosha6 days
Apr 6, 2:51 PM CDTRiver Flood WarningMKXRacine14 hr
Apr 6, 6:43 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.